Background:The use of anti-cytotoxic T-lymphocyte antigen 4 (anti-CTLA4) therapy (ipilimumab) and anti-programmed cell-death 1 (anti-PD1) agents (nivolumab and pembrolizumab) in advanced melanoma have been associated with immune-related adverse events (irAEs) including colitis. We aimed to estimate the incidence and the risk of colitis in elderly patients with advanced melanoma treated with anti-CTLA4 and anti-PD1 in the real-world setting.Methods:Elderly patients (age ⩾ 65 years) diagnosed with advanced melanoma between 2011 and 2015 and treated with anti-CTLA4 or anti-PD1 agents were identified from the Surveillance, Epidemiology, and End Results (SEER)–Medicare data. We estimated the risk of colitis from start of treatment up to 90 days from the last dose of therapy. We used the log-rank test and logistic regression with adjustment for potential confounders using the inverse probability of treatment weighting method. We conducted several sensitivity analyses.Results:A total of 274 elderly patients with advanced melanoma were included in our cohort. The risk of colitis was similar between anti-PD1 users and anti-CTLA4 users based on log-rank test (p = 0.17) and logistic regression [odds ratio (OR) = 0.35, 95% confidence interval (95%CI) 0.04–2.79]. Sensitivity analyses for patients with all-stage melanoma showed a significantly lower risk of colitis in anti-PD1 compared with anti-CTLA4 treated patients based on log-rank test (p = 0.017) and logistic regression (OR = 0.21, 95%CI 0.09–0.53).Conclusion:Elderly with advanced melanoma treated with anti-CTLA4 or anti-PD1 had a similar risk of developing colitis. However, there was a statistically significant difference in the risk of colitis between anti-CTLA4 or anti-PD1 users among all-stage-melanoma patients.Plain Language SummaryRisk of colitis (inflammation of the large intestine) in elderly patients with melanoma treated with immune-checkpoint inhibitors (a group of medications that uses the patient’s immune system to fight cancer)While the anti-cancer agents known as immune-checkpoint inhibitors have had a great impact on the treatment of melanoma, they may also have side effects. This study estimated the risk of colitis, a chronic inflammation of the colon, in elderly patients with melanoma treated with anti-cytotoxic T-lymphocyte antigen 4 (anti-CTLA4) or anti-programmed cell-death 1 (anti-PD1) agents, using data from the Surveillance, Epidemiology, and End Results (SEER)–Medicare linked database. Overall, we found that the risk of colitis was not different between anti-PD1 users and anti-CTLA4 users with advanced-stage melanoma. However, after including patients across all stages of melanoma, we found a significantly lower risk of colitis with anti-PD1 compared with anti-CTLA4.